Forums


General Discussions

No migraines since unrelated surgery (anesthesia?)

  • By Muzzlepuffs

    I’ve had migraines since puberty (I’m now 54). I’ve never gone more than two weeks without one but often they’re much more frequent. They usually last between 1-4 days and Maxalt is my usual weapon. I recently had surgery – an unrelated procedure due to a bowel obstruction (had some small and large intestine removed). The surgery was nearly six weeks ago and I’ve not had a migraine since. I can only guess that it might have something to do with the anesthesia. I know propofol, commonly used in general anesthesia, has been used to treat migraines, but I don’t think there’s any evidence of its longterm efficacy.

    My question is, has anyone experienced or ever heard of this phenomenon? Is it possible that the combination of drugs used has somehow tweaked my brain/neurotransmitters? Whatever it is, I’m extremely grateful. Any insight is appreciated. Thanks.

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Muzzlepuffs,

    I saw that you found another forum thread by someone who experienced a stop in their Migraines after having received anesthesia. That’s the only other time I had come across someone else who made this connection.

    I can tell you that I have had good success after receiving IV infusions of Ketamine, which is also used as an anesthetic during surgery. About once a year, I go to the Jefferson Headache Clinic in Philadelphia and am hospitalized for 5 days while receiving a continuous drip of ketamine. It lowers my average pain level and meds work better after doing it. Here’s info on ketamine and Migraines:

    https://migraine.com/blog/ketamine-for-management/

    There are not very many clinics who are offering this as an option. You may find some pain doctors who will do a one or two day ketamine infusion. It is definitely a topic of research that is still being studied as to the long term effects. This does show however that there can be a link to anesthesia being capable to reducing Migraine pain.

    -Katie
    Migraine.com Moderator

    Reply Created with Sketch. reply
    • By Muzzlepuffs

      Hi Katie. I’m just now seeing your post. I guess I’ve been distracted, haha. Going to look into this. Using way too much Maxalt lately. Thank you.

      Reply Created with Sketch. reply
  • By Goaway

    Katie, were you on any other meds for migraines while receiving your Ketamine, such as prophylactics (anti depressants, blood pressure,…)? I’m interested if you were able to get your insurance to cover this and if you had any hallucinations.

    Reply Created with Sketch. reply